Butalbital (Generic Fioricet)


Product Name
Butalbital/APAP/Caffeine (Generic Fioricet ) – 50/325/40 mg- 90 Tabs

Butalbital/APAP/Caffeine (Generic Fioricet ) – 50/325/40 mg- 180 Tabs

$170.00

out of stock


Generic Name: acetaminophen/ caffeine (oral) (a seet a MIN oh fen and boo TAL bi tall and CAFF een)
Brand Names: Esgic, Esgic-Plus, Fioricet
What is the most important information I should know about butalbital?
• Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital will cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.
• Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.
• Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.
• Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.
• Never take more acetaminophen/ butalbital/ caffeine than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.
What is butalbital?
• Acetaminophen is a pain reliever and fever reducer.
• Butalbital is in a class of drugs called barbiturates that slow down your central nervous system (brain and nerve impulses) causing relaxation.
• Caffeine is believed to constrict dilated blood vessels that may contribute to tension headaches.
• Together, acetaminophen, butalbital, and caffeine are used to relieve complex tension (muscle contraction) headaches although precisely how it works is unknown.
• Acetaminophen/ butalbital/ caffeine may also be used for purposes other than those listed in this medication guide.
What should I discuss with my healthcare provider before taking butalbital?
• This medication is habit forming and should only be used under close supervision. Take this drug only for as long as it is prescribed , in the amounts it is prescribed, and no more frequently than prescribed.
• Do not take acetaminophen/ butalbital/ caffeine without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen and butalbital, or you may require a lower dose.
• Do not take acetaminophen/ butalbital/ caffeine if you have porphyria.
• Before taking this medication, tell your doctor if you have
• kidney disease, or
• liver disease.
• You may not be able to take acetaminophen/ butalbital/ caffeine, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.
• This drug combination is in the FDA pregnancy category C. This means that its effects on an unborn baby are not known. Do not take this medication without first talking to your doctor if you are pregnant.
• This drug combination passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.
• Acetaminophen/ butalbital/ caffeine has not been approved for use in children younger than 12 years of age.
How should I take butalbital?
• Take acetaminophen/ butalbital/ caffeine exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.
• Take each dose with a full glass of water.
• Take acetaminophen/ butalbital/ caffeine with food or milk if it upsets your stomach.
• Never take more acetaminophen/ butalbital/ caffeine than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.
• Store acetaminophen/ butalbital/ caffeine at room temperature away from moisture and heat.
What happens if I miss a dose?
• Take the missed dose as soon as you remember. Do not take a double dose of this medication. Wait the prescribed amount of time before taking your next dose.
What happens if I overdose?
• Seek emergency medical attention.
• Symptoms of an acetaminophen/ butalbital/ caffeine overdose include insomnia, restlessness, tremor, nausea, vomiting, diarrhea, abdominal pain, sweating, seizures, drowsiness, decreased breathing, dizziness or fainting, confusion, an irregular heartbeat, and coma.
What should I avoid while taking butalbital?
• Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital will cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.
• Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.
• Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.
• Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.
• Avoid taking too much caffeine. Check the caffeine content of other over-the-counter and prescription products as well as beverages (coffee, tea, and colas) while taking this medication
What are the possible side effects of butalbital?
• If you experience any of the following serious side effects, stop taking acetaminophen/ butalbital/ caffeine and seek emergency medical attention:
• an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);
• slow, weak breathing;
• liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, severe fatigue);
• blood problems (easy or unusual bleeding or bruising); or
• low blood sugar (fatigue, increased hunger or thirst, dizziness, or fainting).
• These side effects are very rare and are not likely to occur during proper treatment with acetaminophen and caffeine. If you experience any unusual reactions, stop taking this medicine and seek the advice of your doctor.
• Other, less serious side effects may be more likely to occur. Continue to take acetaminophen/ butalbital/ caffeine and talk to your doctor if you experience
• drowsiness;
• dizziness,, confusion or lightheadedness;
• shortness of breath;
• dry mouth;
• nausea, vomiting, abdominal pain, or decreased appetite;
• tiredness, leg pain, or muscle weakness;
• agitation, irritability, nervousness, anxiety or excitability;
• rash or itching;
• feeling of intoxication;
• headache; or
• constipation.
• Butalbital may be habit forming.
• Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.
What other drugs will affect butalbital?
• Do not take acetaminophen/ butalbital/ caffeine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. Dangerous side effects could result.
• Acetaminophen and butalbital may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, sedatives (used to treat insomnia), other pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.
• Many other medicines contain acetaminophen, especially over-the-counter pain, fever, cold, and allergy medications. Too much acetaminophen can be very dangerous.
• Drugs other than those listed here may also interact with acetaminophen/ butalbital/ caffeine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.
Where can I get more information?
• Your pharmacist has additional information about butalbital written for health professionals that you may read.